Wyoming, 2014

Damaging Wind in Wyoming, August 18, 2014

August 18, 2014 · NWS CYS · 1 event in 1 county or zone

Thunderstorms produced damaging winds in eastern Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced damaging winds in eastern Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 18, 2:36 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 18, 2:36 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT MON AUG 18 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 330 PM MDT MON AUG 18 2014

LATEST WATER VAPOR IMAGERY SHOWED A SURGE OF MONSOONAL MOISTURE
COMBINED WITH A WEAK SHORTWAVE PROGRESSING EAST-SOUTHEAST ACROSS
THE CWA. STRONG HEATING AND STEEP LAPSE RATES RESULTED IN SBCAPES
OF 800-1500 J/KG ALONG AND EAST OF THE LARAMIE RANGE. REGIONAL
RADARS DETECTED WIDELY SCATTERED TSTORMS...WITH SOME STRONG TO
SEVERE CELLS THANKS TO 25-35 KT LOW/MID LEVEL SHEAR OVER CENTRAL
PORTIONS OF THE NEBRASKA PANHANDLE. MAIN THREATS WILL BE HAIL TO
AROUND AN INCH IN DIAMETER...WIND GUSTS OF 50 TO 60 MPH AND
LOCALLY HEAVY RAIN. THE CONVECTION WILL LIKELY PERSIST THROUGH
EARLY EVENING THEN DECREASE IN COVERAGE AND INTENSITY.

LATEST SHORT RANGE MODEL GUIDANCE REMAINS IN GOOD AGREEMENT WITH
THE LARGE SCALE PATTERN. THE CENTER OF THE UPPER RIDGE OVER THE
FOUR CORNERS SHIFTS EAST THROUGH THE NEXT 24 TO 36 HOURS WITH A
POTENT SHORTWAVE TROUGH LIFTING NORTHEAST ACROSS THE CENTRAL
ROCKIES. A LARGE PLUME OF MONSOONAL MOISTURE WILL ARRIVE TUESDAY
AFTERNOON AND LINGER THROUGH WEDNESDAY MORNING. AXIS OF GREATEST
INSTABILITY WILL EXTEND FROM NORTHERN KS INTO NORTHEAST COLORADO
AND THE NEBRASKA PANHANDLE TUESDAY AFTERNOON WHERE STRONG TO SEVERE
TSTORMS WILL BE POSSIBLE. OTHERWISE...MAIN THREAT WILL BE LOCALLY
HEAVY RAIN WITH PRECIP WATER VALUES INCREASING TO 0.75 TO 1.25
INCHES. HIGH TEMPERATURES TUESDAY WILL ONCE AGAIN PEAK IN THE 80S
TO LOWER 90S EARLY AFTERNOON BEFORE THE SHOWERS/TSTORMS ARRIVE.
ISOLATED TO SCATTERED CONVECTION WILL PERSIST TUESDAY
NIGHT...ESPECIALLY OVER SOUTH CENTRAL AND EAST CENTRAL WYOMING AND
THE NORTHERN NEBRASKA PANHANDLE. LESS SUBTROPICAL MOISTURE AND
INSTABILITY SIGNIFIES CONVECTION WEDNESDAY WILL NOT BE AS
WIDESPREAD WITH ISOLATED TO SCATTERED MAINLY AFTERNOON CONVECTION
CONFINED ALONG AND WEST OF THE LARAMIE RANGE. HIGH TEMPERATURES
WEDNESDAY WILL BE A FEW DEGREES COOLER...BUT STILL ABOVE SEASONAL
NORMALS.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 310 PM MDT MON AUG 18 2014

MILDER AND SOMEWHAT UNSETTLED WEATHER EXPECTED OVER THE CWA THURSDAY
THROUGH SATURDAY AS AN UPPER TROF OVER THE NW CONUS MOVES SLOWLY
TOWARDS AND THEN ACROSS THE REGION...TAPPING A BIT OF MONSOONAL
MOISTURE AHEAD OF IT IN SW UPPER FLOW. SHOULD SEE WIDELY SCATTERED
SHOWERS AND TSTMS IN THE AFTERNOONS AND EVENINGS ESPECIALLY OVER
THE PLAINS WHERE MODEST UPSLOPE FLOW SHOULD AID CONVECTION. THE UPPER
TROF AXIS SHOULD SLIP EAST OF THE CWA SAT NIGHT BRINGING A DRIER
WESTERLY UPPER FLOW IN ITS WAKE SUNDAY AND MONDAY. STILL EXPECT A
DECENT PUSH OF COOLER AIR ARRIVING SAT NIGHT WITH QUITE MILD TEMPS
FOR SUNDAY. A LITTLE WARMER MONDAY AS RETURN FLOW DEVELOPS BEHIND
DEPARTING SFC HIGH ACROSS THE NORTHERN AND CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1121 AM MDT MON AUG 18 2014

VFR EXPECTED OVERALL THROUGH THE PERIOD AT ALL TERMINALS. EXCEPTIONS
WILL BE SHORT PERIODS OF MVFR VSBYS FROM WIDELY SCTD AFTERNOON AND
EARLY EVENING SHOWERS/TSTMS MAINLY IN THE VCNTY OF KLAR AND KCYS.

&&

.FIRE WEATHER...
ISSUED AT 230 PM MDT MON AUG 18 2014

INCREASING SUBTROPICAL MOISTURE IN THE LOW AND MIDDLE LEVELS OF THE
ATMOSPHERE WILL KEEP MINIMUM RELATIVE HUMIDITIES ABOVE 25 PERCENT
ACROSS THE EASTERN PLAINS THIS AFTERNOON. LOWER ELEVATIONS WEST OF
THE LARAMIE RANGE CAN EXPECT MINIMUM RELATIVE HUMIDITIES AROUND 15
PERCENT WITH GUSTY WEST TO NORTHWEST WINDS NEAR 25 MPH FOR A FEW
HOURS THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON...PRODUCING
WETTING RAINS. SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE ON
TUESDAY WITH ADDITIONAL MONSOON MOISTURE AND THE PASSAGE OF A
UPPER LEVEL WEATHER DISTURBANCE. SHOWERS WILL BE MORE WIDELY
SCATTERED AND MAINLY CONFINED TO THE HIGHER TERRAIN WEDNESDAY AND
THURSDAY...THEN BECOME MORE WIDESPREAD ONCE AGAIN FRIDAY AND
SATURDAY ALONG WITH COOLER TEMPERATURES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...JAMSKI
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...JAMSKI
Hazardous weather outlook, Aug 18, 9:40 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT MON AUG 18 2014

WYZ101>119-191645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1040 AM MDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER
THE SOUTHEAST WYOMING MOUNTAINS AND FOOTHILLS...WITH A FEW STORMS
MOVING EAST ONTO THE PLAINS. SOME OF THE THUNDERSTORMS MAY BECOME
STRONG...PRODUCING GUSTY WINDS OF 40 TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BECOME MORE WIDESPREAD TUESDAY AFTERNOON AND
EVENING ACROSS SOUTHEAST WYOMING...WITH THE POSSIBILITY FOR GUSTY
WINDS...SMALL HAIL...AND MODERATE TO HEAVY RAINFALL. CHANCES FOR
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH THE END
OF THE WEEK...ESPECIALLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-191645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1040 AM MDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON MAINLY
OVER SOUTHERN PORTIONS OF THE PANHANDLE. A FEW THUNDERSTORMS COULD
ALSO DEVELOP ALONG THE PINE RIDGE THIS EVENING AND OVERNIGHT.
SOME OF THE THUNDERSTORMS MAY BECOME STRONG...PRODUCING GUSTY
OUTFLOW WINDS OF 40 TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BECOME MORE WIDESPREAD TUESDAY AFTERNOON AND
EVENING ACROSS THE WESTERN NEBRASKA PANHANDLE...WITH THE POSSIBILITY
FOR GUSTY WINDS...SMALL HAIL...AND MODERATE TO HEAVY RAINFALL.
CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI/RJM

In the hours before

Special weather statement, Aug 18, 2:11 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT MON AUG 18 2014

NEZ003-019-021-096-182200-
BOX BUTTE NE-MORRILL NE-SCOTTS BLUFF NE-SOUTH SIOUX NE-
311 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...NORTHEASTERN
SCOTTS BLUFF...EXTREME NORTHWESTERN MORRILL AND SOUTHWESTERN BOX
BUTTE COUNTIES UNTIL 400 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF MITCHELL...OR 16 MILES NORTHWEST
OF SCOTTSBLUFF...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE ALICE...
  LAKE MINATARE...
  LAKE MINATARE CAMPGROUND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4204 10331 4182 10344 4201 10393 4217 10385
TIME...MOT...LOC 2111Z 298DEG 21KT 4207 10377

TJT
Special weather statement, Aug 18, 2:17 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT MON AUG 18 2014

NEZ003-021-182200-
BOX BUTTE NE-MORRILL NE-
317 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL AND SOUTHERN
BOX BUTTE COUNTIES UNTIL 400 PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALLIANCE...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALLIANCE...
  ALLIANCE AIRPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4192 10268 4216 10328 4229 10317 4221 10273
      4210 10274 4210 10270 4192 10267
TIME...MOT...LOC 2117Z 290DEG 10KT 4212 10292

TJT
Special weather statement, Aug 18, 2:30 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT MON AUG 18 2014

WYZ118-119-182215-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
330 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 415
PM MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF HILLSDALE...OR 15 MILES EAST OF
CHEYENNE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILLSDALE...
  BURNS...
  PINE BLUFFS...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 376 AND
402.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4135 10408 4107 10406 4105 10455 4119 10456
TIME...MOT...LOC 2130Z 254DEG 20KT 4114 10448

TJT
Special weather statement, Aug 18, 2:33 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT MON AUG 18 2014

NEZ021-182215-
MORRILL NE-
333 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
415 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THE INTERSECTION OF HIGHWAY 385 AND 92...OR
30 MILES SOUTH OF ALLIANCE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROADWATER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4144 10265 4167 10310 4179 10303 4171 10263
TIME...MOT...LOC 2133Z 299DEG 17KT 4167 10298

TJT
Local storm report, Aug 18, 2:37 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             6 N BRIDGEPORT          41.75N 103.10W
08/18/2014  E1.50 INCH       MORRILL            NE   PUBLIC

&&

REMANUEL
Local storm report, Aug 18, 3:14 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 N ALLIANCE            42.13N 102.87W
08/18/2014  E1.75 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

DDEAL

The radar

The Cheyenne radar (KCYS), 56 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
August 18, 3:15 PM MST
Where
Laramie County, 0.3 mi NW of (82v)pine Bluffs Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.153, -104.135

The wind sensor at the Pine Bluffs Airport measured a peak gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528542.